Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2408 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1003    
    Printed2    
    Emailed0    
    PDF Downloaded99    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 1  |  Page : 115-116
Angioedema in a patient with COVID-19 who received depot olanzapine pamoate: Diagnostic dilemma posed


1 Department of Psychiatry, All India Institute of Medical Sciences, Patna, Bihar, India
2 Department of Psychiatry, All India Institute of Medical Sciences, Bhubaneswar, Odisha, India

Click here for correspondence address and email

Date of Submission19-Jun-2020
Date of Decision12-Aug-2020
Date of Acceptance22-Oct-2020
Date of Web Publication15-Feb-2021
 

How to cite this article:
Ranjan R, Nath S, Manna CK, Sethi G, Kumar P. Angioedema in a patient with COVID-19 who received depot olanzapine pamoate: Diagnostic dilemma posed. Indian J Psychiatry 2021;63:115-6

How to cite this URL:
Ranjan R, Nath S, Manna CK, Sethi G, Kumar P. Angioedema in a patient with COVID-19 who received depot olanzapine pamoate: Diagnostic dilemma posed. Indian J Psychiatry [serial online] 2021 [cited 2021 Jul 28];63:115-6. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/1/115/309490




Sir,

Angioedema is a rare life-threatening adverse effect of antipsychotics. It has been reported with oral antipsychotics such as olanzapine, clozapine and risperidone primarily.[1] Reports of long-acting injectable (LAI) antipsychotic-induced angioedema are sparse. We hereby report a case of angioedema with olanzapine pamoate LAI (OLAI) in a boy who also concomitantly contracted COVID-19 infection while discussing the diagnostic dilemma posed by their co-occurrence.

A 16-year-old boy presented to the casualty with acute-onset edema in the periorbital and perioral region [Figure 1] that progressed over 2–3 days to an extent that he could barely eat and talk. This was also accompanied by fever and cough for the same duration. On presentation, he was tested for SARS-CoV-2, which was positive. He was admitted and diagnosed as angioedema along with COVID-19. His routine laboratory parameters along with serum albumin; C3 and C4; immunoglobulins E (IgE), M, and G; and creatinine phosphokinase were normal, and he was conservatively managed with corticosteroids, antihistaminics, and antipyretics. Because angioedema is not a common manifestation of COVID-19, the treating team tried to clarify the cause, and it surfaced that he was administered OLAI (300 mg) 8 days before by a private psychiatrist because of affective symptoms. A psychiatry call was given and on evaluation, he was found to be suffering from a manic episode for 2 weeks before being administered the depot medication. On resolution of edema and on attaining a discharge status for his COVID-19 condition, he was treated with sodium valproate and haloperidol, and he was discharged on improvement of manic symptoms.
Figure 1: Edema in the periorbital and perioral region

Click here to view


Angioedema in this boy developed 8 days after OLAI administration at a time when he also tested COVID-19 positive. This posed a diagnostic challenge as to whether it was a manifestation of COVID-19 or an adverse reaction to OLAI. Angioedema has been reported in the setting of COVID-19 in a female who also developed urticaria that resolved on treatment.[2] Nevertheless, there also remained a reason to suspect OLAI to be the causative.

OLAI was administered 8 days prior to the onset of angioedema in our case. Considering the fact that plasma olanzapine concentration peaks after a week of OLAI administration,[3] it can be postulated that the occurrence of side effects with its administration could also match with this peak plasma level. This was also strengthened by the fact that “edema-like reactions” have been reported with OLAI.[3] Both these factors hint that this angioedema could also possibly have occurred due to the depot antipsychotic. Until today, among LAI, only risperidone and paliperidone have been reported to cause angioedema.[4],[5] The mechanism is unclear but can be postulated to be an antipsychotic-induced IgE-mediated type-1 hypersensitivity reaction causing increased vascular permeability.[5] In our case, it was difficult to distinguish whether the angioedema was due to COVID-19 or due to OLAI, but we could hypothesize that as both employs similar pathogenetic mechanisms in its causation, their effect could have summated in our case, leading to the life-threatening edema.

Irrespective of the causative link, it calls for remaining vigilant when administering any LAI antipsychotic (OLAI in our case), more so when encountering any suspected case of COVID-19 during the current pandemic.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Williams GD. Cross-reaction of angioedema with clozapine, olanzapine, and quetiapine: A case report. Ment Health Clin 2019;9:315-7.  Back to cited text no. 1
    
2.
Adeliño R, Andrés-Cordón JF, Aracelis De La Cruz Martínez C. Acute urticaria with angioedema in the setting of coronavirus disease 2019. J Allergy Clin Immunol Pract 2020;8:2386-7.  Back to cited text no. 2
    
3.
Chue P, Chue J. A review of olanzapine pamoate. Expert Opin Pharmacother 2012;13:1661-70.  Back to cited text no. 3
    
4.
Güneş F, Batgi H, Akbal A, Canatan T. Angioedema-An unusual serious side effect of risperidone injection. Clin Toxicol (Phila) 2013;51:122-3.  Back to cited text no. 4
    
5.
Papadopoulou A, Gkikas K, Efstathiou V, Gkikas I, Kokoris S, Lagari V, et al. Angioedema associated with long-acting injectable paliperidone palmitate: A case report. J Clin Psychopharmacol 2017;37:730-2.  Back to cited text no. 5
    

Top
Correspondence Address:
Santanu Nath
Department of Psychiatry, All India Institute of Medical Sciences, Bhubaneswar, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_713_20

Rights and Permissions


    Figures

  [Figure 1]



 

Top